Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

October 1, 2021Guadalupe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Oct 1, 2021, 12:49 PM MDT for Guadalupe County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2021, 12:49 PM MDT (18:49 UTC)
Expired
Oct 1, 2021, 1:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Hail
0.50 in
Wind
40

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 132 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS85 KABQ 011849
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
1249 PM MDT Fri Oct 1 2021
 
NMZ233-237-239-011915-
Eastern Lincoln County-Guadalupe County-De Baca County-
1249 PM MDT Fri Oct 1 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LINCOLN, WEST CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES
THROUGH 115 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Vaughn, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Lincoln, west central De Baca and southwestern Guadalupe Counties.

This includes the following highways...
 Highway 285 between Mile Markers 180 and 197.
 Highway 60 between Mile Markers 285 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3432 10515 3450 10516 3456 10486 3429 10485
TIME...MOT...LOC 1849Z 268DEG 10KT 3442 10507 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Oct 1, 11:59 AM MDT, 50 minutes earlier.

Area forecast discussion, Oct 1, 11:59 AM MDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Fri Oct 1 2021

.AVIATION...
18Z TAF CYCLE
A large area of rain continues to move across northeast NM late this
morning. Areas of MVFR cigs/vsbys are expected with this batch of
rain through the early afternoon. Meanwhile, additional showers and
thunderstorms are developing across portions of central NM. These
storms are developing in an area of enhanced instability and will
continue to shift east-northeast through the afternoon. Additional
storms are expected to form west of KROW, before potentially
impacting KROW this afternoon as well. Brief excursions into MVFR
will be possible with these storms. Most precipitation should wane
around sunset. Mt obscurations are likely, especially across the
Sangre de Cristo Mountains. It's possible that patchy fog could
develop overnight, but confidence is low on where the best chances
would be. Low stratus may also return across portions of eastern NM.

34

&&

.PREV DISCUSSION...317 AM MDT Fri Oct 1 2021...
.SYNOPSIS...
A slow moving storm system will continue to bring scattered showers
and thunderstorms to much of central and especially eastern areas
today. The recent widespread rains along with partially clearing
skies will result in patchy fog Saturday morning. Dry weather with
temperatures near average for early October will result in favorable
weather for outdoor activities over the weekend and into early next
week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
The upper low was over Gallup at 00Z, per the latest upper air
analysis, near 573dam at 500mb and progressing slowly eastward as
seen in the latest water vapor satellite imagery. Yesterday
evening's round of rain is still moving north across northern NM,
while another round is developing across southern NM and is forecast
to move north this morning across our eastern plains and highlands
by the latest HRRR and HREF. So, expect a wet day across eastern NM
with some improvement across western portions of our area as the
upper low continues eastward into eastern NM. Later this afternoon
after some destabilization due to daytime heating, a round of showers
with isolated thunder is forecast across central and western NM and
will favor the high terrain. Snow levels are generally high around
12K ft., but may lower in heavy precipitation to 11K ft or so. We're
still anticipating some white peaks across the northern mountains
with the potential for 6-12" above 12K ft in the Sangre De Cristo
Mountains. Otherwise, today will be relatively cold with highs
forecast 10-20 degrees below normal thanks to rain-cooing and cloud
cover.

The upper low will pull northeast out of the state overnight and
precipitation will diminish. Clouds will at least partially clear-
out and radiational cooling will combine with wet surfaces and
saturated grounds to produce areas of low stratus/fog. For now, have
introduced a mention of patchy fog to much of the Rio Grande Valley
for late tonight into Saturday morning, which will include the
Albuquerque Balloon Fiesta. Fog could become dense and present
hazardous driving conditions Saturday morning across central NM.
Weak ridging aloft will follow the departing upper low on Saturday,
but sufficient moisture will remain for late day build-ups across
the northern mountains. Otherwise, expect Saturday to be warmer,
although with highs still 5-10 degrees below normal.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Latest weather prediction models now picking up on a weak upper-
level trough dropping southward through UT Saturday night. As is
often the cast with most subtle features, model agreement is hard to
come by as to how this trough evolves. GFS develops the feature into
a closed low over far northeast AZ Sunday while the ECMWF is weaker
and farther east near the Four Corners. Sensible weather differences
would apply to northern NM with the ECMWF forecast resulting in at
least isolated showers for the northern quarter of the state while
the GFS solution keeps things dry. Given the recent wet conditions of
late, sided more in line with the ECMWF. It likely won't take much
forcing to get at least isolated afternoon convection going with
daytime heating.

GFS coming in line with a more robust closed low moving ashore over
southern CA Tuesday. This feature is forecast to tap monsoon
moisture from northern Mexico and bring showers and thunderstorms
to western and central portions of the state Tuesday afternoon
through Wednesday. It's still a relatively long way out but
Wednesday morning could be of concern with showers and possibly
thunderstorms in the middle Rio Grande valley/north valley of ABQ.
It's worth noting that the ABQ box set up is possible Tuesday
morning. Brisk southwest flow aloft moves overhead Thursday and
Friday for dry but potentially breezy afternoons.

GFS/ECMWF/NBM agree that breezy weather may continue into next
weekend with a relatively deep closed low forecast to slide south
through CA Saturday and moving east through AZ on Sunday.

11/33

&&

.FIRE WEATHER...
A fairly widespread wetting precipitation event will persist today,
although the focus will shift to the eastern half of the area. A
warming/drying trend will begin Saturday under the influence of a
strengthening ridge and will continue into Monday with daytime
temperatures creeping back up closer to normal. Moisture will trend
back up Tuesday in advance of a weak Pacific low, forecast to move
across the region Tuesday night through Wednesday bringing a round
of wetting precipitation to western and central portions of our
area. Winds and temperatures will trend up toward the end of next
week as a more potent Pacific trough approaches from over
California.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 1, 3:25 AM MDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Fri Oct 1 2021

NMZ201>241-021030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Fri Oct 1 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers with isolated thunderstorms will continue in
northern and especially eastern New Mexico today. Brief heavy
downpours, small hail, and dangerous cloud-to-ground lightning will
accompany any thunderstorms. Patchy fog is also possible Saturday
morning, limiting visibility in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system is forecast to bring chances for showers and
thunderstorms to western and central New Mexico Tuesday afternoon
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Local storm report, Oct 1, 9:39 AM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
939 AM MDT FRI OCT 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
10/01/2021  M2.7 INCH        COLFAX             NM   COCORAHS

&&

EVENT NUMBER ABQ202102508

JLS
Special weather statement, Oct 1, 12:37 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1237 PM MDT Fri Oct 1 2021

NMZ233-237-011900-
Guadalupe County-De Baca County-
1237 PM MDT Fri Oct 1 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DE BACA
AND SOUTH CENTRAL GUADALUPE COUNTIES THROUGH 100 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Yeso, or 19 miles east of Vaughn, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yeso.

This includes Highway 60 between Mile Markers 285 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3445 10495 3463 10495 3467 10457 3435 10458
TIME...MOT...LOC 1836Z 270DEG 17KT 3455 10486

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Oct 1, 12:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1249 PM MDT Fri Oct 1 2021

NMZ233-237-239-011915-
Eastern Lincoln County-Guadalupe County-De Baca County-
1249 PM MDT Fri Oct 1 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LINCOLN, WEST CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES
THROUGH 115 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Vaughn, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Lincoln, west central De Baca and southwestern Guadalupe Counties.

This includes the following highways...
 Highway 285 between Mile Markers 180 and 197.
 Highway 60 between Mile Markers 285 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3432 10515 3450 10516 3456 10486 3429 10485
TIME...MOT...LOC 1849Z 268DEG 10KT 3442 10507

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:37 PM MDTSpecial Weather StatementABQDe Baca23 min
Oct 1, 12:52 PM MDTSpecial Weather StatementABQQuay23 min
Oct 1, 12:59 PM MDTSpecial Weather StatementABQDe Baca31 min
Oct 1, 1:14 PM MDTSpecial Weather StatementABQQuay31 min
Oct 1, 1:17 PM MDTSpecial Weather StatementABQChaves28 min
Oct 1, 1:31 PM MDTSpecial Weather StatementABQ29 min
Oct 1, 1:34 PM MDTSpecial Weather StatementABQDe Baca26 min
Oct 1, 1:35 PM MDTAreal Flood AdvisoryABQSocorro115 min
Oct 1, 2:00 PM MDTSpecial Weather StatementABQDe Baca30 min
Oct 1, 2:02 PM MDTSpecial Weather StatementABQChaves28 min
Oct 1, 2:32 PM MDTSpecial Weather StatementABQChaves28 min
Oct 1, 2:35 PM MDTSevere Thunderstorm WarningABQChaves25 min
Oct 1, 2:44 PM MDTSpecial Weather StatementABQDe Baca31 min
Oct 1, 3:02 PM MDTSevere Thunderstorm WarningABQDe Baca43 min
Oct 1, 3:40 PM MDTSpecial Weather StatementABQRoosevelt35 min
Oct 1, 3:44 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Roosevelt46 min
Oct 1, 5:29 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.